Missouri, 2024

Flash Flooding and Flooding in Missouri, August 16, 2024

August 16, 2024 · NWS SGF · 30 events in 10 counties and zones

Scattered thunderstorms developed along a boundary over northeast Oklahoma and southeast Kansas on August 15, 2024, with thunderstorms developing just north of and along Interstate 44 by the evening. 49 inches primarily east of Highway 65 in Webster, Wright, Howell, and Texas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms developed along a boundary over northeast Oklahoma and southeast Kansas on August 15, 2024, with thunderstorms developing just north of and along Interstate 44 by the evening. These storms persisted into the early morning hours of August 16, 2024, resulting in heavy rainfall measuring between 3.25 and 5.49 inches primarily east of Highway 65 in Webster, Wright, Howell, and Texas counties. Flash flooding occurred at multiple locations in Webster County, with areal flooding in Ozark, Douglas, and Texas counties. As the early morning hours progressed, these storms continued to push southeast out of the area by sunrise.

Later in the day, an east to west oriented frontal boundary stalled across south-central Kansas and Missouri, resulting in enough instability and deep layer shear for storms to initiate over Kansas during the early afternoon and push into southeast Kansas by the evening. As the storms moved into southwest Missouri, damaging winds up to 70 mph resulted in numerous reports of trees down in Newton, McDonald, Barry, and Taney counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 2:42 AM CST, 4 minutes earlier. Its key messages:

  • Slight risk for severe thunderstorms this evening through tonight, mainly over far SE KS and far SW MO. Damaging wind, large hail, and localized flooding are the main severe weather risks.
  • Marginal severe weather risk Saturday afternoon and evening. Large hail, damaging winds, and localized flooding are the primary risks.
Area forecast discussion, Aug 16, 2:42 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
342 AM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Slight risk for severe thunderstorms this evening through
  tonight, mainly over far SE KS and far SW MO. Damaging wind,
  large hail, and localized flooding are the main severe
  weather risks.

- Marginal severe weather risk Saturday afternoon and evening.
  Large hail, damaging winds, and localized flooding are the
  primary risks.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 311 AM CDT Fri Aug 16 2024

Early this morning:

Lingering convection should gradually move east early this
morning. Observed rainfall amounts up to 6 inches has been noted
across portions of Webster, Wright, and Texas counties, which
will undoubtedly result in flooding into the day today. Use
caution if traveling this morning in these and surrounding
areas.

Today in general:

A front will be stalled across the area, resulting in highs
ranging from the low 90s NE to the upper 90s SW. Heat index
values should top out at 100-105 in the SW, which isn't hot
enough to require a heat advisory.

Thunderstorm potential this evening and tonight:

With the front over the area, 1,000-2,000 J/kg of instability,
and deep later shear of 40-50 kts, expect storms to initiate
upstream of the area and move along the frontal zone this
evening into tonight. This will favor the southwestern CWA to
see the greatest potential and coverage of severe weather, with
the best potential being late this evening into tonight as the
LLJ strengthens. Storm mode should primarily be multicell
clusters and/or larger complexes as guidance suggests upstream
storms may bring more than one MCS to the area. Large hail up to
1.5 inches in diameter and damaging winds to 60 mph are the
primary threats this evening, turning to a 1" hail and 60 mph
wind threat tonight, along with potential for training
convection (flow parallel to the front) and localized flooding.
Again, the best potential for these hazards is over the
southwestern CWA.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 311 AM CDT Fri Aug 16 2024

Thunderstorm/severe potential Saturday afternoon into Saturday
night:

The front mentioned in the short term should remain stalled over
the area on Saturday. Greater instability (2,000-3,000 J/kg of
CAPE) is expected in the afternoon and evening, but that will be
at least somewhat dependent on the evolution of early day
convection, so watch for potential for changes as that becomes
more clear. Deep layer shear looks to be 40-60 kts and with
profiles that would allow for supercellular potential.
Especially if higher end CAPE and shear values are realized,
along with supercell storm mode, very large hail may be
possible. Low level winds look too weak to advertise any
tornado threat. If storms develop, they would probably linger
into the overnight hours and early Sunday morning. Flow looks
to be parallel to the front, so localized flooding will continue
to be a concern. Overall, the potential for storms to form is
less than 30% at this time, making the threat pretty
conditional.

Additional thunderstorm chances into early next week:

The front slowly moves to the southwest with time. There will
still be potential for storms at times Sunday into Monday (maybe
even Tuesday), but confidence in any details is quite limited at
this time given the mesoscale nature of any convective chances.

Temperature trends:

Saturday: Highs in the upper 80s to mid 90s. Lows in the 60s.

Sunday through Thursday: Highs in the 80s. Lows in the 50s and
60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1240 AM CDT Fri Aug 16 2024

Isolated thunderstorms will continue to move near or over KSGF
and perhaps KBBG for the next couple of hours. Otherwise, light
winds and VFR conditions are expected until potential for
additional thunderstorms in the last few hours of the TAF period
this late Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Aug 16, 1:47 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
247 AM CDT Fri Aug 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
247 AM CDT Fri Aug 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Thunderstorms with heavy rainfall continue along and south of
Highway 60 and east of Highway 65 early this morning. Some areas
have received several inches of rainfall, resulting in a
considerable flood threat. The most impacted areas are portions of
southern Webster County, Wright County, and western Texas County.
Use caution if traveling in this areas this morning.

Heat Index values may reach 95 to 105 today.

There is a 40 to 70 percent chance of thunderstorms this evening
into early Saturday. Some of these storms may be strong to severe.
Heavy rainfall and localized flooding will also be a concern. The
best coverage will be in extreme southeast Kansas and extreme
southwest Missouri during the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Overnight thunderstorms will be possible into early next week,
although details are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this evening into tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Aug 15, 8:56 PM CST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
956 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     Tstm Wnd Dmg     1 W Republic            37.12N 93.50W
08/15/2024                   Greene             MO   NWS Employee

            Tree downed.

&&

EW

The radar

The Springfield radar (KSGF), 77 km away, was scanning. The volume nearest the first event began at 08:48 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 heavy rain, 5 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Wright

When
August 16, 2:46 AM CST to 7:15 AM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.61 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Highway AB at Wolf Creek was flooded.

Flash Flood, Wright

When
August 16, 2:51 AM CST to 7:15 AM CST
Where
Wright County, 2.27 mi NW of Rayborn to 1.65 mi W of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.319, -92.404

Route E was flooded at the Gasconade River.

Flash Flood, Wright

When
August 16, 2:53 AM CST to 7:15 AM CST
Where
Wright County, 1.53 mi NNW of Jerktail to 1.4 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.441, -92.459

Route Z was flooded at Elk Creek.

Heavy Rain, Wright

When
August 16, 4:45 AM CST
Where
Wright County, 1.38 mi N of Mountain Grove
Reported by
Mesonet
Coordinates
37.150, -92.270

Mesonet station MGRM7 in Mountain Grove measured 4.83 inches of storm total rainfall.

Heavy Rain, Howell

When
August 16, 4:53 AM CST
Where
Howell County, 1.3 mi ENE of Olden
Reported by
ASOS
Coordinates
36.880, -91.900

The West Plains ASOS station measured 3.45 inches of storm total rainfall.

Heavy Rain, Webster

When
August 16, 5:15 AM CST
Where
Webster County, 1.1 mi E of Seymour
Reported by
Mesonet
Coordinates
37.150, -92.760

Mesonet station FW9032 in Seymour measured 3.25 inches of storm total rainfall.

Heavy Rain, Webster

When
August 16, 5:15 AM CST
Where
Webster County, 2.97 mi SSW of High Prairie
Reported by
Mesonet
Coordinates
37.260, -92.790

Mesonet station GW0312 located six miles north-northwest of Seymour measured 3.95 inches of storm total rainfall.

Heavy Rain, Wright

When
August 16, 5:15 AM CST
Where
Wright County, 1.38 mi N of Macomb
Reported by
Mesonet
Coordinates
37.120, -92.500

Mesonet station CW2523 in Macomb measured 4.90 inches of storm total rainfall.

Heavy Rain, Wright

When
August 16, 5:15 AM CST
Where
Wright County, 0.55 mi W of Mansfield Arpt
Reported by
Mesonet
Coordinates
37.130, -92.630

Mesonet station FW6072 in Mansfield measured 4.02 inches of storm total rainfall.

Heavy Rain, Texas

When
August 16, 5:17 AM CST
Where
Texas County, 0.69 mi S of Cabool
Reported by
Mesonet
Coordinates
37.120, -92.100

Mesonet station GW2631 in Cabool measured 5.49 inches of storm total rainfall.

Heavy Rain, Wright

When
August 16, 5:19 AM CST
Where
Wright County, 0.55 mi E of Hartville
Reported by
Mesonet
Coordinates
37.250, -92.510

Mesonet station GW4807 in Hartville measured 5.47 inches of storm total rainfall.

Heavy Rain, Wright

When
August 16, 5:20 AM CST
Where
Wright County, 1.38 mi N of Mountain Grove
Reported by
Mesonet
Coordinates
37.150, -92.270

Mesonet station MOA15 in Mountain Grove measured 4.54 inches of storm total rainfall.

Flood, Ozark

When
August 16, 7:35 AM CST
Where
Ozark County, 2.68 mi E of Rockbridge to 3 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.782, -92.372

MO 95 was closed at Spring Creek due to flooding.

Flood, Ozark

When
August 16, 9:06 AM CST
Where
Ozark County, 1.8 mi ENE of Lawndale to 1.29 mi NE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.220

Route H was closed at the North Fork River due to flooding.

Flood, Ozark

When
August 16, 9:07 AM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 0.59 mi ENE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

MO 181 was closed at Bryant Creek due to flooding.

Flood, Douglas

When
August 16, 9:49 AM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.71 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Route EE was closed at the North Fork River due to flooding.

Flood, Texas

When
August 16, 10:05 AM CST
Where
Texas County, 3.89 mi WNW of Prescott to 3.8 mi NW of Prescott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.460, -91.990

Route BB was closed at the Big Piney River due to flooding.

Thunderstorm Wind, Newton

When
August 16, 7:00 PM CST
Where
Newton County, 0.88 mi SW of Seneca
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.840, -94.610

Report of a large tree uprooted.

Thunderstorm Wind, Newton

When
August 16, 7:00 PM CST
Where
Newton County, 1.11 mi W of Seneca
Measured
69 kt (79 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.850, -94.620

Several reports of large tree limbs and power lines downed in Seneca.

Thunderstorm Wind, Newton

When
August 16, 7:00 PM CST
Where
Newton County, 0.55 mi W of Seneca
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.850, -94.610

A trained spotter measured 70 mph winds.

Thunderstorm Wind, McDonald

When
August 16, 7:10 PM CST
Where
McDonald County, 2.16 mi SW of Goodman
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.710, -94.430

Tree limbs were reported downed over the road.

Thunderstorm Wind, McDonald

When
August 16, 7:15 PM CST
Where
McDonald County, 1.11 mi W of Anderson
Measured
69 kt (79 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
36.650, -94.450

Report of a collapsed wall on a metal building.

Thunderstorm Wind, Barry

When
August 16, 7:20 PM CST
Where
Barry County, 2.32 mi ESE of Wheaton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.760, -94.030

Report of a tree down across the road.

Thunderstorm Wind, McDonald

When
August 16, 7:22 PM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
69 kt (79 mph) estimated gust
Property damage
$18,000
Reported by
Public
Coordinates
36.590, -94.380

Trees and power lines reported down.

Thunderstorm Wind, Barry

When
August 16, 7:35 PM CST
Where
Barry County, Cassville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.680, -93.870

Emergency management reported tree limbs down.

Thunderstorm Wind, Barry

When
August 16, 7:45 PM CST
Where
Barry County, 2.15 mi NNW of Eagle Rock
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.580, -93.760

Report of trees down on the road.

Thunderstorm Wind, Barry

When
August 16, 7:50 PM CST
Where
Barry County, 0.69 mi N of Cato
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.590, -93.700

Report of trees down in the Eagle Rock and Shell Knob areas.

Thunderstorm Wind, Barry

When
August 16, 7:50 PM CST
Where
Barry County, 2.98 mi SSE of Shell Knob
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.590, -93.610

Report of a tree down on a home.

Thunderstorm Wind, Barry

When
August 16, 8:00 PM CST
Where
Barry County, 1.67 mi E of Golden
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.520, -93.620

Report of tree limbs down.

Thunderstorm Wind, Taney

When
August 16, 9:05 PM CST
Where
Taney County, 1.49 mi NNE of Forsyth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.700, -93.110

Report of downed two-inch tree limbs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208122, 1208123, 1208124, 1208189, 1208190, 1208191, 1208192, 1208193, 1208194, 1208195, 1208196, 1208197, 1208198, 1208199, 1208200, 1208201, 1208202, 1208108, 1208109, 1208110, 1208111, 1208113, 1208114, 1208115, 1208116, 1208117, 1208118, 1208119, 1208120, 1208121.